Hail, Jefferson
- When
- May 20, 5:01 PM MST to 5:02 PM MST
- Where
- Jefferson County, 3.84 mi SE of Morrison
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.610, -105.130
Mping public report.
Several supercell thunderstorms tracked across Washington, Morgan, and Adams Counties during the evening of May 20th, 2024. 00 inches in diameter, accompanied the storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Several supercell thunderstorms tracked across Washington, Morgan, and Adams Counties during the evening of May 20th, 2024. Large hail, up to 4.00 inches in diameter, accompanied the storms. There were several reports of 1.75 inch hail and larger. Radar showed a few tornadoes were possible, though just one was observed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 20, 2:01 PM MST, 3 hours earlier. Its key messages:
Area Forecast Discussion National Weather Service Denver/Boulder CO 301 PM MDT Mon May 20 2024 .KEY MESSAGES... - A few severe storms, including potential for tornadoes, are expected late this afternoon and evening across northeast Colorado. - Have multiple ways to receive warnings. Severe threat continues after dark for northeast Colorado plains. - Another round of showers and storms is expected Tuesday afternoon and evening. Small hail and gusty winds are possible from these storms but they will likely stay below severe limits. - Light snow accumulation will be possible across the higher mountain ridges. Some travel impacts could occur on mountain passes tonight and Tuesday night. - Warming/drying trend for the second half of next week && .SHORT TERM /Through Tuesday/... Issued at 300 PM MDT Mon May 20 2024 ...SEVERE STORM POTENTIAL INCREASES THIS EVENING... While confidence grew earlier in the day regarding severe storm potential, there are still some uncertainties to deal with. First off, surface temperatures north of the warm front/developing Denver Convergence Vorticity Zone (DCVZ) were running a couple degrees cooler than forecast. Thus, CIN was holding on a little stronger, and instability was also weaker than expected, with MLCAPE as of 2 pm only reaching 250-500 J/kg from Denver onto the Palmer Divide. At the same time, it was noted very dry air aloft working in from the southwest, with single digit/lower teens dewpoints noted on the mountain tops through southwest Colorado. This was serving as initial disruption of updrafts as well. That said, we are now just starting to see convective development, and there will be further warming along/south of the convergence zone where there is more sunshine. Dewpoints were also starting to rise, with mid 40s dewpoints now back into southeast Denver, and near 50 dewpoints into pushing back already toward Fort Morgan, Akron, and Limon. Thus, with further heating and low level moisture advection (mainly along and south of the convergence zone) we should be able to see MLCAPES grow to around 1000, perhaps ~1500 J/kg. At the same time, shear is quite impressive, with HREF general averages of an impressive 0-1 km helicity of 100-150 m2/s2 and 0-3 km helicity over 300 m2/s2. Updraft helicity swaths show high (>70%) probabilities of UH exceeding 150 once we move east into Washington County and points east and northeast. Putting this all together would suggest potential for stronger, longer lived tornadoes than what we typically see in northeast Colorado, IF we get to those values mentioned above. Meanwhile, north of the DCVZ/warm front, temperatures will remain cooler and we're starting to fill in with clouds. As expected, those areas roughly from Denver northward through Fort Collins will likely only see weaker isolated convection at least for this evening. HREF suggests not only that first round of storms firing along the developing DCVZ/warm front and then organizing east/northeast across the plains, but a second round of severe storms could also originate in southeast Wyoming and clip through the northeast plains late this evening in the 8 pm to midnight window. Those could be undercut by cooler air and thus have mainly a large hail threat, but still something to monitor closely. For later tonight, there should be a round of showers and a couple storms with upper level support still present. Then, there will likely be a break of some sort tomorrow morning before another round of scattered showers and storms develops Tuesday afternoon across the mountains and spreads east over the plains. This time, the threat of severe will be quite limited with MLCAPE less than 500 J/kg. Finally, with each passing wave we'll see snow in the mountains above 8,500-9,000 feet. A couple inches and some slush will be possible on the high mountain passes with each passing wave. && .LONG TERM /Tuesday night through Monday/... Issued at 300 PM MDT Mon May 20 2024 Ongoing scattered to numerous showers are expected to continue across northeastern Colorado Tuesday night. There a slight decrease in expected QPF amounts along the eastern plains but generally, most areas can expect totals between 0.30-0.80 inches. WPC Super ensemble indicates 0.20-0.50 over the high country which should lead to light snowfall for elevations above 9 thousand feet. Slick travel along higher mountains passes will continue through Wednesday morning for snowfall totals between 2-5 inches. A small amount of instability exist in the urban corridor thus isolated storms could produce small hail through Tuesday night. Flow will return westerly overnight into Wednesday morning. Skies should clear by Wednesday morning but lingering low level clouds could occur depending on how much rain occurs. Afternoon highs on Wednesday should increase a few degrees compared to Tuesday. The urban corridor and plains increase between 63-72F. Mountains and valleys increase near 47-60F. Moisture becomes sparse along the eastern plains but GFS/NAM support MLCAPE values between 200-300 J/kg which could support an isolated shower or non-severe storm or two through early Wednesday evening. There is strong agreement amongst model guidance on the next upper level trough arriving to southeast Wyoming Thursday afternoon but given this system is too far north, our region remain dry through the period. A cold front could sweep across the foothills and plains by Thursday night keep our low temperatures slightly cooler than normal. A series of shortwaves troughs from the northwest will impact the forecast area bringing afternoon scattered showers and storms Friday through this weekend. Temperatures will continue near normal through the period. && .AVIATION /18Z TAFS through 18Z Tuesday/... Issued at 1215 PM MDT Mon May 20 2024 Main concerns surround thunderstorm potential late this afternoon and early evening, and then lower ceilings and showers overnight. Storm coverage still looks highest east of the TAF sites, but there is a reasonable chance of storms still developing in the area 21Z-00Z. Because of the TAF rules, we were forced to either go VCTS or TEMPO for this period, and opted that probabilities were high enough to hear thunder or have VRB winds at KDEN and KAPA for TEMPO. That would be due to their proximity of a convergence zone/warm front. KBJC is likely too far north of the zone, so lower storm threat there. Still some uncertainty with regard to ceiling heights overnight, due to coverage of showers and storms, but odds would favor IFR/MVFR ceilings late this evening (after 04Z) behind another frontal surge and shallow, moist upslope. Those lower ceilings could stick around through about 16Z. Then expect scattered showers and storms Tuesday afternoon, with probably a little higher coverage than today. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Barjenbruch LONG TERM...AD AVIATION...Barjenbruch
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1120 AM MDT Mon May 20 2024 COZ030>051-211730- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1120 AM MDT Mon May 20 2024 ...SEVERE STORM CONFIDENCE INCREASING...WITH LARGE HAIL...DAMAGING WINDS...AND TORNADOES LATE THIS AFTERNOON THROUGH THE EVENING... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Severe thunderstorms are expected to develop across northeast Colorado this afternoon. Damaging hail and winds, and even a couple tornadoes will be possible. The stronger storms are expected to begin developing over the southern and eastern portions of metro Denver or the Palmer Divide toward mid to late afternoon, and then become more numerous as they spread northeast across the plains through this evening. There is a risk of tornadoes in the south and east portions of the metro Denver area mid to late afternoon, while the greatest risk of severe weather increases across the northeast plains through this evening. It's a good afternoon and evening to stay weather ready, and be ready to take action should hazardous weather approach your location! .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered to numerous showers and embedded storms are likely Tuesday through Wednesday morning. Non-severe storms may produce small and hail and gusty winds up to 35 mph. Light snow will begin for areas above 9 thousand feet elevation bringing slick travel along mountain passes. Snowfall totals range from 2-5 inches. Wednesday through Friday will be warmer and drier across the region. Isolated showers and thunderstorms will be possible each afternoon, mainly across the high country. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed from 2 pm to midnight.
The Denver radar (KFTG), 54 km away, was scanning. The volume nearest the first event began at 00:00 UTC.
25 hail, 1 thunderstorm wind. Local standard time, as filed.
Mping public report.
Mping public report.
Mping public report.
Windshield destroyed.
Estimated time.
Photo with a caliper measurement of a large hailstone, about 30 minutes after the storm passed. Time and location estimated.
Hailstone measured 2.1 inches in diameter. Measured by a digital caliper. Time Estimated.
Three inches of rain measured with this storm. Extensive property damage due to hail.
Mping public report.
Mping public report.
Mping public report.
Mping public report.
Mping public report.
Mping public report.
Mping public report.
Report from Ambient Weather Network.
Mping public report.
Also, 1.5 inches of rain fell.
Public report from mping.
Public report from mping.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1168710, 1168709, 1168708, 1168707, 1168706, 1168705, 1168701, 1168703, 1168690, 1168695, 1168691, 1168689, 1168687, 1168686, 1168684, 1168682, 1168681, 1168676, 1168677, 1168678, 1168675, 1168694, 1168673, 1168671, 1168669, 1168668.